Wyoming, 2021

Winter Storm in Wyoming, October 19 to 20, 2021

October 19 to 20, 2021 · NWS RIW · 3 events in 3 counties and zones

Heavy, wet snow fell across portions of central Wyoming. The greatest snowfall occurred in the higher elevations of the Wind River Range, with a peak total of 20 inches estimated at the Hobbs Park SNOTEL site.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy, wet snow fell across portions of central Wyoming. The greatest snowfall occurred in the higher elevations of the Wind River Range, with a peak total of 20 inches estimated at the Hobbs Park SNOTEL site. Heavy snow also fell in Natrona County, where up to 14 inches fell on Casper Mountain and 10 inches in the city of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 18, 10:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 18, 10:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1159 PM MDT Mon Oct 18 2021

.UPDATE...
Issued at 1002 PM MDT Mon Oct 18 2021

Updated to include the Lander Foothills into an advisory from 6 AM
to 3 PM Tuesday. Looks like snowfall rates and a change over
around sunrise could make roads slick and slushy across the Lander
Foothills.

&&

.SHORT TERM...This Afternoon through Tuesday night

Warm and dry conditions continue across the forecast area this
afternoon, as mid to high level clouds increase from the south-
southwest. Rain showers and high elevation snow will be possible
over far western portions by sunset this evening, as the cutoff low
(currently over northeast NV) continues its eastward approach to the
region. Precipitation chances increase across much of the
forecast area through the evening as the low moves along the WY/CO
border, becoming likely across central and southern portions by
midnight. The best chances for snow tonight will be across
southern portions, especially the Upper Green River Basin near Big
Piney, Daniel and the Wyoming Range. In addition, heavy snow
along the east slopes of the Wind River Mountains is now likely
tonight after midnight as snow levels lower to around 7000 ft
across the area. Temperature variability at the surface continues
to be a challenge tonight and Tuesday morning. Moderate to heavy
precipitation will develop after midnight through Tuesday morning
over areas east of the Divide, from southern portions of the
Bighorn Basin, southern Johnson County to the Wind River Basin and
Natrona County. Do not expect most places in the Wind River Basin
and Natrona County to have snow during this time, as dewpoints
should be rising through the overnight hours due to the southerly
flow. Although there is a chance for the wet bulb temperature to
drop to freezing due to heavier precipitation, this is not likely
for most of these areas during this timeframe. However, this
could occur at Lander toward sunrise and the rest of Tuesday
morning. This will have to be closely monitored.

Precipitation will begin to end west of the Divide through the
morning hours Tuesday, with the focus being east of the Divide
through the day. Rain will change over to snow over western portions
of Natrona County Tuesday morning, with the change over occurring in
the Casper area sometime around midday. Moderate to heavy snow
remains possible due to the wet snow and high snowfall rates. The
rest of Natrona County will have these impacts as well. Have opted
to leave southern Johnson County out of the Winter Storm Warning, as
locations like Linch and Sussex would likely be the only ones
impacted. Snow chances become less likely for the Wind River and
Bighorn Basins by Tuesday afternoon, due to lower precipitation
chances. This would affect snowfall rates and temperatures. If snow
is able to fall, it would likely only accumulate in grassy areas.

Precipitation will quickly end from west to east Tuesday evening,
ending shortly after midnight, as the storm exits over the Plains.
Clouds will be slow to clear out, so fog formation is not expected
at this time. However, if clouds due clear out quickly enough, fog
will be possible Wednesday morning for much of the aforementioned
areas.

.LONG TERM...Wednesday through Monday

Shortwave ridge transits the forecast area Wednesday in the wake of
the departing winter storm. Temperatures rebound slightly, but
remain below normal. This trend continues Thursday, as mid-level
temperatures slowly warm. However, the warm-up is tempered both
Wednesday and Thursday across Natrona County and nearby locations,
due to new snow cover. The tail end of a weak system moving
through the northern Intermountain West may clip the northwest
late Wednesday night and Thursday morning. Other than a few
flurries, there will be nothing more than increased cloud cover
during the period. Otherwise, dry conditions and a breezy Wind
Corridor prevail Wednesday and Thursday.

The next ridge sharpens to our west Thursday night in response to
a developing long wave trough off the West Coast. This ridge
traverses the state Friday. Dry conditions continue with an
increase in mid and high level clouds late in the day.
Temperatures climb back to near seasonal averages in the 50s, as
700 mb temperatures warm to +3C to +5C. Would not be surprised if
we saw a few 60s across the east, depending upon timing of cloud
cover. West to southwest flow aloft increases for the weekend into
next week ahead of the long wave trough. Multiple pieces of
shortwave energy eject from the trough and cross the region
Saturday through Monday. Overall, we should see a gradual increase
in precipitation chances during the three-day period. Initially,
the precipitation will be mainly in the mountains west of the
Continental Divide (Saturday), increasing in the mountains and
valleys of the west (Sunday), and become more widespread in the
central basins and southwest (Monday). Seasonal temperatures over
the weekend will trend downward Monday given the increased cloud
cover and precipitation. Also of note is the gradually increasing
westerly surface wind. A favorable jet position could lead to a
windy start to next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM MDT Mon Oct 18 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Light rain will continue to become widespread across the Wind
River Basin and Natrona County through 09Z...and then across the
southern Bighorn Basin between 10Z and 14Z. The intensity of the
precipitation will increase between 10Z and 15Z with a changeover
to predominantly snow as well as IFR conditions developing at
at KCPR, KLND, and KRIW terminals. KCOD and KWRL terminals will
remain mainly rain with a possible mix of snow at KCOD Tuesday
morning with MVFR ceilings. IFR and MVFR conditions will continue
through much of the TAF period across the Wind River Basin,
Natrona County, and Johnson County. The Bighorn Basin should
improve to VFR between 21Z Tuesday and 00Z Wednesday. The
precipitation will end from west to east late Tuesday afternoon
and Tuesday evening. Some snow could linger across Johnson and
Natrona counties through about 06Z Wednesday. Gusty northerly
winds will occur in most locations through about 00Z Wednesday,
except perhaps the Wind River Basin. Mountains will be obscured
much of the time.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Widespread precipitation will generally occur south of a line from
K46U (Alpine) to 20NW KPNA with much less precipitaion north of
that line including KJAC. The precipitation could begin as rain,
but should change quickly to snow in the Upper Green River Basin
while KRKS might not change until around 12Z. IFR to MVFR
conditions are expected in those areas through about 18Z with most
locations improving to VFR by early Tuesday afternoon. Isolated
showers could redevelop by around 21Z at KBPI, KPNA, and KJAC,
before ending by 03Z Wednesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Increasing chances for rain and snow across much of the area
tonight. Heavy snow expected for zones 285, 286, 287, 288 and 300
tonight into Tuesday. Rain to a rain snow mix will occur east of
the Divide Tuesday, with the best chances for snow across Natrona
County. Snow will end west of the Divide Tuesday morning and east
of the Divide Tuesday evening. Dry conditions will be in place
Wednesday through Friday, with precipitation chances returning to
far western Wyoming by Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 11 PM MDT Tuesday for
WYZ019.

Winter Weather Advisory from 6 AM to 3 PM MDT Tuesday for WYZ018.

Winter Storm Warning until 6 PM MDT Tuesday for WYZ015.

Winter Weather Advisory until 6 PM MDT Tuesday for WYZ002-014.

Winter Weather Advisory until noon MDT Tuesday for WYZ025-026.

Winter Storm Warning from 3 AM to 11 PM MDT Tuesday for WYZ008-
009-020-022.

Winter Weather Advisory from 3 AM to 6 PM MDT Tuesday for WYZ007.

&&

UPDATE...Murrell
SHORT TERM...LaVoie
LONG TERM...CNJ
AVIATION...Murrell
FIRE WEATHER...LaVoie
Hazardous weather outlook, Oct 18, 1:50 PM MST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
250 PM MDT Mon Oct 18 2021

WYZ001>020-022>030-192100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
250 PM MDT Mon Oct 18 2021

...Winter Weather headlines in effect from early Tuesday Morning
through Tuesday Night...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon through Tonight.

Scattered mountain snow and valley rain showers developing over
far western portions by this evening. Precipitation will become
widespread tonight, with rain changing over to snow after
midnight. Areas of rain and snow will continue, especially east of
the Divide. See winter weather headlines for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Rain and snow likely east of the Divide. Snow becoming
likely across western portions of Natrona County through the
morning and the rest of the county by midday. See winter weather
headlines for more details.

Saturday and Sunday...Rain and snow is possible over western
portions of the state.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 18, 8:51 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
951 PM MDT Mon Oct 18 2021

WYZ024-191230-
Salt River and Wyoming Ranges-
951 PM MDT Mon Oct 18 2021

...Accumulating Snowfall Tonight and Tuesday Morning...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Snowfall amounts of 3 to 6 inches, with locally higher
  totals around 8 inches on east-facing slopes of the Wyoming
  Range.

* WHERE...Salt River and Wyoming Ranges.

* WHEN...Now through Tuesday Morning.

WYZ016-017-191230-
Upper Wind River Basin-Wind River Basin-
Including the cities of Dubois, Riverton, and Shoshoni
951 PM MDT Mon Oct 18 2021

...Rain and Snow Arrives Late Tonight and Tuesday Across the Wind
River Basin...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Rain or a rain and snow mix early Tuesday morning will
  change over to snow Tuesday morning. Snow totals of 2 to 4
  inches is expected above 5200 feet. Below 5200 feet, a skiff to
  around 1 inch is expected to accumulate.

* WHERE...Wind River Basin.

* WHEN...Late tonight through Tuesday.

WYZ011-191230-
Southeast Johnson County-
Including the city of Kaycee
951 PM MDT Mon Oct 18 2021

...Snow Increases through the Day on Tuesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Rain or a rain and snow mix early Tuesday morning will
  change to all snow after sunrise. Accumulations over far
  southern Johnson County will reach 2 to 4 inches.

* WHERE...Southern Johnson County.

* WHEN...Tuesday and Tuesday Evening.

* ADDITIONAL DETAILS...Local snowfall of 4 to 6 inches possible
  near the Natrona County line mainly south of Kaycee and
  Sussex...as well as west of Interstate 25.

Team Riverton/21
Special weather statement, Oct 18, 8:53 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
953 PM MDT Mon Oct 18 2021

WYZ018-190500-
Lander Foothills-
Including the city of Lander
953 PM MDT Mon Oct 18 2021

The Lander Foothills is now in a winter weather advisory from 6 AM
to 3 PM Tuesday.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
October 19, 12:00 AM MST to 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Wind River Range. The highest amount estimated was 20 inches at the Hobbs Park SNOTEL site.

Winter Storm, Casper Mountain

When
October 19, 12:00 AM MST to October 20, 1:00 AM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Heavy snow fell on Casper Mountain, with the Reno Hill SNOTEL estimated to have received a maximum amount of 14 inches.

Winter Storm, Natrona County Lower Elevations

When
October 19, 2:00 AM MST to October 20, 12:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A trained spotter reported 10 inches of snow on the southwest side of Casper. Amounts dropped farther north and across the lower elevations, with 5 inches of snow reported at the Casper-Natrona County International Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988587, 988589, 988588.